Alert archive / New York / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 27, NWS Buffalo, NY

July 21, 2010Jefferson County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 21, 2010, 3:23 PM EDT for Jefferson County, New York. It was in force for 67 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2010, 3:23 PM EDT (19:23 UTC)
Expired
Jul 21, 2010, 4:30 PM EDT
In force
67 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 62 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:51 PM EDTTSTM WND DMG3 Nw Clayton, NYNUMEROUS TREES DOWN ON GRINDSTONE ISLAND. ESTIMATED WIND SPEED OF 70 MPH.
Jul 21, 4:00 PM EDTHAIL 1.751 Sw Clayton, NYNUMEROUS LARGE TREES DOWN AS WELL
Jul 21, 4:05 PM EDTHAIL 1Clayton, NY50 TO 60 MPH WINDS AS WELL
Jul 21, 4:09 PM EDTTSTM WND DMGOrleans, NYTREES DOWN ON HACK ROAD, REED POINT, STATE ROUTE 12 AND PELO ROAD, AND ROOF BLOWN OFF BUILDINGON SPEEDWAY IN LA FARGEVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:27 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS51 KBUF 211923
SVRBUF
NYC045-212030-
/O.NEW.KBUF.SV.W.0027.100721T1923Z-100721T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
323 PM EDT WED JUL 21 2010

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN CENTRAL NEW YORK

* UNTIL 430 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS    
  WERE LOCATED ALONG A LINE EXTENDING FROM 39 MILES NORTHWEST OF     
  FORT DRUM TO 43 MILES NORTHWEST OF   WATERTOWN...AND MOVING EAST   
  AT 40 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE...
  ALEXANDRIA BAY  
  ANTWERP
  CAPE VINCENT  
  CLAYTON
  CALCIUM
  CHAUMONT
  DEPAUVILLE
  FORT DRUM
  LA FARGEVILLE
  THERESA  
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR WESTERN NEW YORK.

&&

LAT...LON 4440 7586 4422 7545 4392 7572 4411 7637
      4416 7631 4418 7633 4419 7626 4424 7613
      4427 7618 4431 7607 4424 7611 4425 7607
      4427 7604 4432 7607 4434 7604 4438 7593
      4436 7590
TIME...MOT...LOC 1921Z 289DEG 34KT 4448 7628 4427 7665

$$

ZAFF
3 follow-up statements
906 
WWUS51 KBUF 211955
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
355 PM EDT WED JUL 21 2010

NYC045-212030-
/O.CON.KBUF.SV.W.0027.000000T0000Z-100721T2030Z/
JEFFERSON NY-
355 PM EDT WED JUL 21 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHERN JEFFERSON COUNTY...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ALEXANDRIA BAY TO CAPE 
VINCENT...MOVING EAST AT 40 MPH.

SOME LOCATIONS IN THE WARNING INCLUDE...
  LA FARGEVILLE
  PERCH RIVER
  BROWNVILLE
  PHILADELPHIA
  FORT DRUM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR WESTERN NEW YORK.

&&

LAT...LON 4440 7586 4422 7545 4392 7572 4411 7637
      4416 7631 4418 7633 4419 7626 4424 7613
      4427 7618 4431 7607 4424 7611 4425 7607
      4427 7604 4432 7607 4434 7604 4438 7593
      4436 7590
TIME...MOT...LOC 1954Z 289DEG 34KT 4438 7587 4417 7624

$$

TJP
083 
WWUS51 KBUF 212011
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
411 PM EDT WED JUL 21 2010

NYC045-212030-
/O.CON.KBUF.SV.W.0027.000000T0000Z-100721T2030Z/
JEFFERSON NY-
411 PM EDT WED JUL 21 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHERN JEFFERSON COUNTY...

AT 409 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF
80 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 
MILES NORTH OF ANTWERP TO DEPAUVILLE...MOVING EAST AT 40 MPH.

SOME LOCATIONS IN THE WARNING INCLUDE...
  BROWNVILLE
  PHILADELPHIA
  FORT DRUM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS IN EXCESS OF 80 MPH ARE DANGEROUS...DESTRUCTIVE...AND POSSIBLY
DEADLY. THESE WINDS CAN SNAP AND UPROOT LARGE NUMBERS OF TREES AND
OVERTURN HIGH PROFILE VEHICLES. TAKE SHELTER IN A STURDY BUILDING
NOW!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR WESTERN NEW YORK.

&&

LAT...LON 4440 7586 4422 7545 4392 7572 4411 7637
      4416 7631 4418 7633 4419 7626 4424 7613
      4427 7618 4431 7607 4424 7611 4425 7607
      4427 7604 4432 7607 4434 7604 4438 7593
      4436 7590
TIME...MOT...LOC 2011Z 289DEG 34KT 4432 7566 4412 7603

$$

TJP
006 
WWUS51 KBUF 212032
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
432 PM EDT WED JUL 21 2010

NYC045-212041-
/O.EXP.KBUF.SV.W.0027.000000T0000Z-100721T2030Z/
JEFFERSON NY-
432 PM EDT WED JUL 21 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFFERSON COUNTY HAS
EXPIRED...

AT 431 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY 
WINDS ARE STILL POSSIBLE THROUGH 5 PM EDT FROM THUNDERSTORMS THAT 
WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE AREA. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR WESTERN NEW YORK.

LAT...LON 4440 7586 4422 7545 4392 7572 4411 7637
      4416 7631 4418 7633 4419 7626 4424 7613
      4427 7618 4431 7607 4424 7611 4425 7607
      4427 7604 4432 7607 4434 7604 4438 7593
      4436 7590
TIME...MOT...LOC 2011Z 289DEG 34KT 4432 7566 4412 7603

$$

TJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:48 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 21, 12:48 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1248 PM EDT WED JUL 21 2010

.SYNOPSIS...
A NEARLY STATIONARY FRONTAL BOUNDARY STRETCHING FROM THE OHIO VALLEY
INTO THE MID ATLANTIC WILL REMAIN IN PLACE AND KEEP A CHANCE OF A
SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. AN AREA OF HIGH PRESSURE
WILL BRING A DRY AND MOSTLY SUNNY THURSDAY BEFORE THE NEXT CHANCE OF
RAIN ARRIVES BY THE END OF THE WEEK AS A WARM FRONT APPROACHES THE
REGION FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MESOSCALE UPDATE...

SCATTERED THUNDERSTORMS CONTINUE TO BLOSSOM ACROSS THE AREA EARLY
THIS AFTERNOON. IN THE NEAR TERM...EXPECT MOST OF THE DEVELOPMENT TO
FOCUS IN THE FINGER LAKES AND CENTRAL NY ALONG AN OLD
OUTFLOW/DIFFERENTIAL HEATING BOUNDARY FROM MORNING SHOWERS AND
STORMS. ALSO EXPECT CONTINUED DEVELOPMENT ALONG THE NORTHERN LAKE
ERIE LAKE BREEZE FROM NIAGARA THROUGH MONROE COUNTIES. LATER THIS
AFTERNOON ADDITIONAL DEVELOPMENT ACROSS SOUTHERN ONTARIO PROVINCE
SHOULD QUICKLY GROW UPSCALE INTO CLUSTERS OF STORMS OR BOWING LINE
SEGMENTS GIVEN FAVORABLE WIND PROFILES AND INSTABILITY...AND
INCREASING LARGE SCALE FORCING AS A MID LEVEL SHORTWAVE AND SURFACE
FRONT APPROACH THE LOWER LAKES.

LOOKING AT THE SEVERE WEATHER PARAMETERS...SURFACE TEMPS ARE
CLIMBING INTO THE UPPER 70S TO LOWER 80S WITH SURFACE DEWPOINTS
RISING TO AROUND 70F. THIS IS COMBINING WITH FAVORABLY COOL MID
LEVEL TEMPS TO ALLOW THE AIRMASS TO BECOMING MODERATELY UNSTABLE
WITH SBCAPES APPROACHING 2000J/KG IN AREAS WHERE SOME BREAKS OF SUN
HAVE DEVELOPED. AT THE SAME TIME...A STRONG MID/UPPER LEVEL JET
STREAK CONTINUES TO PROPAGATE OVER THE AREA...PRODUCING VERY
FAVORABLE DEEP LAYER 0-6KM SHEAR OF 50-55 KNOTS. THE FAVORABLE
JUXTAPOSITION OF INSTABILITY AND SHEAR WILL CONTINUE TO SUPPORT
RAPID STORM ORGANIZATION IN THE MORE VIGOROUS UPDRAFTS THROUGH THE
AFTERNOON AND EARLY EVENING.

THE CRAVEN/BROOKS SIGNIFICANT PARAMETER CONTINUES TO CLIMB...AGAIN
INDICATIVE OF THE FAVORABLE INSTABILITY/SHEAR PROFILES. THE
ENVIRONMENT DOES SUPPORT SUPERCELLS WITH MID LEVEL MESOCYCLONES AS
RECENTLY SEEN OVER WAYNE COUNTY. THAT SAID...RELATIVELY
UNIDIRECTIONAL FLOW FIELD AND WEAK LOW LEVEL 0-1KM SHEAR WILL KEEP
THE TORNADO RISK LOW...AND 0-1KM VGP ALSO IS QUITE LOW. SUPERCELL
STRUCTURES WITH ROTATION APPEAR MORE LIKELY TO PRODUCE LARGE HAIL
AND SWATHS OF WIND DAMAGE. ALSO MAY EVENTUALLY SEE STORMS ORGANIZE
INTO SHORT LINE SEGMENTS DURING THE LATE AFTERNOON AND EARLY EVENING
AS CONVECTION BECOMES MORE WIDESPREAD AND COMPOSITE OUTFLOW/COLD
POOL PROCESSES TAKE OVER AS THE MID LEVEL SHORTWAVE APPROACHES.
THESE LINE SEGMENTS WOULD BE CAPABLE OF AN ORGANIZED DAMAGING WIND
RISK AS WELL.

ALL OF THIS WILL QUICKLY END DURING THE MID EVENING AS A SURFACE
COLD FRONT SWEEPS EAST ACROSS THE AREA AND SCOURS OUT DEEPER
MOISTURE AND INSTABILITY.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
THIS PERIOD WILL START WITH A BREAK IN THE UNSETTLED WX REGIME AS A
FAIRLY STRONG RIDGE OF HIGH PRESSURE SETTLES DOWN ACROSS ONTARIO AND
THE EASTERN LAKES AND PROVIDES A FINE DAY ON THURSDAY. THERE STILL
BE BE REMNANTS OF A TROF AND SHORT WAVE SLIDING SE ACROSS ST LAWR
VALLEY IN THE MORNING...SO WILL MAINTAIN SLGT CHC POPS UP
THERE...OTHERWISE PLENTY OF SUNSHINE WITH 850 MB TEMPS OF 14C
SUPPORTING SEASONABLE LOWER 80S IN THIS NORMALLY WARMEST TIME OF THE
YEAR.

THEN...PATTERN WILL BECOME QUITE ACTIVE WITH SOME HYDRO AND SEVERE
WX CONCERNS ON FRIDAY AND SATURDAY RESPECTIVELY.

OVERALL...MODELS NOW IN FAIRLY GOOD AGREEMENT IN PUSHING A WARM
FRONT ACROSS THE REGION DURING FRIDAY...THEN SETTLING A WEST-EAST
FRONT JUST TO OUR NORTH FRI NT AND MUCH OF SATURDAY BEFORE A SHARP
TROF DRAGS A COLD FRONT ACROSS THE REGION SAT NT.

WILL BUMP UP TIME A FEW HOURS AND BRING CHC POPS INTO FAR WEST AFTER
09Z FRI...AND HIGH CHC/LOW LIKELY POPS FOR WARM FRONTAL
SHOWERS/TSTMS DURING FRIDAY. TOUGH TO GET SPECIFIC YET...DEPENDING
ON POSITION OF FRONT...BUT IT DOES APPEAR BEST SHOT OF QPF WILL BE
MORNING/MIDDAY WEST AND MIDDAY/AFTERNOON EAST...WITH HIGHER AMTS
CLOSER TO LK ONTARIO AND LOWER SRN TIER. PW'S RISE RAPIDLY TO NEAR 2
INCHES SO COPIOUS QPF IS POSSIBLE WITH THE WARM FRONT. THIS BEING
SAID...IT MAY BECOME DRY WINDY AND HUMID OVER MUCH OF THE REGION BY
LATE AFTERNOON/EVENING FRI.

AREA WILL BE IN WARM SECTOR FRI NT WITH DEW PTS RISING TO 70 AND
TEMPS HOLDING WELL UP IN THE 70S IN THE TROPICAL AIRMASS.
AGAIN...ASSUMING FRONT LIES JUST TO OUR NORTH...ANY PRECIP WILL BE
SCATTERED WITH HIGHER POPS FURTHER NORTH.

SATURDAY COULD BE A QUITE INTERESTING DAY. IT NOW APPEARS THAT THE
STALLED FRONT WILL STAY JUST TO OUR NORTH DURING THE DAY...WHILE A
WAVE OF LOW PRESSURE RUNS ALONG IT AND THEN DRAGS A COLD FRONT DOWN
SAT EVE/NT. IF THIS PANS OUT...OUR REGION WILL BE IN A SOUPY
TROPICAL AIRMASS PER GFS WITH 850 MB TEMPS IN 20-22C
RANGE...SUPPORTING U80S/L90S WITH ANY CLEARING AT ALL. WILL TEMPER
THIS A BIT THIS FAR OUT BUT IT COULD BE QUITE STEAMY. PW'S RISE TO
2.5 INCHES...ALMOST UNHEARD OF HERE...BUT WE MAY LACK A TRIGGER AT
FIRST AS IT WILL BE WARM ALOFT TOO. HOWEVER...AS FRONT APPROACHES
LATER IN THE DAY...CONVECTION WILL POP AND SEVERE WX QUITE POSSIBLE.
ONE CAVEAT...IF FRONT STALLS A BIT FURTHER SOUTH...LIKE RIGHT OVER
OUR CWA...THERE WOULD BE LESS THREAT FOR SEVERE BUT INCREASED THREAT
FOR FLOODING AS STORMS WOULD TEND TO "TRAIN". THIS SCENARIO IS LESS
LIKELY BUT STILL POSSIBLE. STAY TUNED. FOR NOW WILL GO WITH HIGH CHC
POPS ON SATURDAY ALL AREAS...AND CONTINUE SAT NT...GRADUALLY
TAPERING OFF LATE FROM NORTHWEST TO SOUTHEAST.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
THIS PERIOD CONTINUES TO LOOK SOLID WITH GOOD MODEL CONSENSUS IN
BUILDING A LARGE RIDGE OVER THE LOWER LAKES. ONLY QUESTION WOULD BE
HOW FAST WE CLEAR OUT ON SUNDAY...EC AND OLDER HPC GRAPHICS A BIT
SLOWER SO MAINTAINED CHC POPS SOUTH AND EAST SUNDAY MORNING...
OTHERWISE IMPROVEMENT DURING THE DAY. GFS IS SHARPER WITH UPPER TROF
OVER EASTERN CANADA AND ASSOCIATED COOL DOWN WITH 850 MB TEMPS DOWN
TO 10-12C SO OUR 80 DEG STREAK MAY BE IN JEOPARDY THEN.

MON AND TUES LOOK LIKE SUMMER BEAUTIES WITH SUNSHINE AND SEASONABLE
TEMPS...NR 80 MONDAY...L-M 80S TUES.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON AND
EARLY EVENING. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF
IFR CONDITIONS ALONG WITH LARGE HAIL...STRONG WINDS AND LOCALLY
EXTREME TURBULENCE. VERY DIFFICULT TO TIME THIS ACTIVITY GIVEN
SEVERAL ROUNDS OF SCATTERED STORMS EXPECTED OVER THE NEXT 6-10
HOURS. EXPECT ONE ROUND TO MOVE THROUGH THE KROC AREA THROUGH EARLY
AFTERNOON...THEN ALL SITES HAVE THE BEST CHANCES OF CONVECTION
DURING THE LATE AFTERNOON AND EVENING AS A COLD FRONT AND MID LEVEL
DISTURBANCE APPROACH AND POTENTIALLY PROVIDES SOME MORE WIDESPREAD
ORGANIZATION TO STORMS.

BY MID EVENING A COLD FRONT WILL SWEEP ACROSS THE AREA AND BRING AN
END TO SHOWERS AND THUNDERSTORMS AS A MORE STABLE AIRMASS ARRIVES.
AFTER THAT...MAINLY VFR CONDITIONS ARE EXPECTED LATER TONIGHT
ALTHOUGH THERE MAY BE A LITTLE VALLEY FOG ACROSS THE SOUTHERN TIER
LATE TONIGHT AND EARLY THURSDAY.

OUTLOOK...
THURSDAY...VFR.
FRIDAY AND SATURDAY...VFR/MVFR WITH OCCASIONAL ROUNDS OF SHOWERS AND
THUNDERSTORMS.
SUNDAY AND MONDAY...MAINLY VFR.

&&

.MARINE...
WINDS AND WAVES WILL REMAIN BELOW SMALL CRAFT CRITERIA...BUT IT
COULD BECOME QUITE CHOPPY ON NORTHEASTERN LAKE ERIE WITH SOUTHWEST
WINDS FRESHENING AHEAD OF A COLD FRONT. FOLLOWING THE COLD FRONT
THIS EVENING...WINDS WILL SHIFT TO THE NORTHWEST. THIS MAY BRING A
PERIOD OF SMALL CRAFT ADVISORY CONDITIONS TO THE SOUTHEAST SHORE OF
LAKE ONTARIO FROM ABOUT ROCHESTER OVER TO MEXICO BAY ON THURSDAY
FROM MID MORNING THROUGH THE AFTERNOON. WINDS AND WAVES WILL
DIMINISH ON THURSDAY EVENING AND NIGHT AS HIGH PRESSURE BUILDS OVER
THE LOWER LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...HITCHCOCK
SHORT TERM...SFM
LONG TERM...APFFEL/SFM
AVIATION...HITCHCOCK
MARINE...SFM/WCH
Hazardous weather outlook, Jul 21, 12:27 PM EDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1227 PM EDT WED JUL 21 2010

NYZ001>008-010>014-019>021-085-221630-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
1227 PM EDT WED JUL 21 2010

...SEVERE THUNDERSTORM WATCH 507 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON THROUGH EARLY
THIS EVENING AS A VERY UNSTABLE AIRMASS COMBINES WITH A FAVORABLE
WIND FIELD TO PRODUCE ORGANIZED THUNDERSTORMS. SOME OF THESE
STORMS WILL BECOME SEVERE AND BE CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 70 MPH AND GOLF BALL SIZED HAIL. THE SEVERE
THUNDERSTORM RISK WILL END FROM WEST TO EAST DURING THE MID
EVENING AS A COLD FRONT SWEEPS EAST ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED FROM FRIDAY THROUGH
SATURDAY NIGHT. THERE IS A CHANCE THAT SOME OF THESE STORMS MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE. THERE REMAINS A GOOD AMOUNT OF
UNCERTAINTY WITH RESPECT TO THE TIMING AND STRENGTH OF THESE
ROUNDS OF THUNDERSTORMS. STAY TUNED TO THE NATIONAL WEATHER
SERVICE OR OTHER SOURCE OF WEATHER INFORMATION FOR FURTHER DETAILS
IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-221630-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1227 PM EDT WED JUL 21 2010

...SEVERE THUNDERSTORM WATCH 507 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON THROUGH EARLY
THIS EVENING AS A VERY UNSTABLE AIRMASS COMBINES WITH A FAVORABLE
WIND FIELD TO PRODUCE ORGANIZED THUNDERSTORMS. SOME OF THESE
STORMS WILL BECOME SEVERE AND BE CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 70 MPH AND GOLF BALL SIZED HAIL. THE SEVERE
THUNDERSTORM RISK WILL END FROM WEST TO EAST DURING THE MID
EVENING AS A COLD FRONT SWEEPS EAST ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED FROM FRIDAY THROUGH
SATURDAY NIGHT. THERE IS A CHANCE THAT SOME OF THESE STORMS MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE. THERE REMAINS A GOOD AMOUNT OF
UNCERTAINTY WITH RESPECT TO THE TIMING AND STRENGTH OF THESE
ROUNDS OF THUNDERSTORMS. STAY TUNED TO THE NATIONAL WEATHER
SERVICE OR OTHER SOURCE OF WEATHER INFORMATION FOR FURTHER DETAILS
IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Jul 21, 1:06 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
106 PM EDT WED JUL 21 2010

NYZ003-004-211815-
MONROE-WAYNE-
INCLUDING THE CITIES OF...ROCHESTER...NEWARK
106 PM EDT WED JUL 21 2010

...THUNDERSTORMS WITH DOWNPOURS CONTINUE ACROSS PORTIONS OF THE COUNTY...

AT 1 PM, AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUED OVER
NORTHERN MONROE COUNTY, WITH THE LEADING EDGE STRETCHING FROM
IRONDEQUOIT BAY TO ROCHESTER TO BRIGHTON. THIS ACTIVITY WAS MOVING
TO THE EAST AND SHOULD REACH WEBSTER AND PENFIELD AROUND 120 PM,
AND ONTARIO AND WALWORTH AROUND 135 PM. SOME OF THE STORMS CONTAIN
DOWNPOURS, GUSTY WIND, FREQUENT LIGHTNING AND HAIL. VISIBILITY MAY
REDUCED TO 1/2 MILE OR LESS, AND PONDING OF WATER ON ROADS IS
LIKELY. WITH RAINFALL RATES OF UP TO AN INCH PER HOUR POSSIBLE, BE
ON THE ALERT FOR POOR DRAINAGE FLOODING IN SOME LOCATIONS.
Local storm report, Jul 21, 1:38 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
138 PM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND GST     4 SSW ROCHESTER         43.12N 77.65W
07/21/2010  M61 MPH          MONROE             NY   ASOS

            ROCHESTER AIRPORT.

&&

KAPFFEL
Local storm report, Jul 21, 2:03 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
203 PM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             NEWARK                  43.04N 77.09W
07/21/2010  E0.75 INCH       WAYNE              NY   TRAINED SPOTTER

            HAIL LASTED FOR ABOUT 5 MINUTES.

&&

HITCHCOCK
Special weather statement, Jul 21, 2:08 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
208 PM EDT WED JUL 21 2010

NYZ001-002-010>012-019>021-085-212015-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE...
ORCHARD PARK...SPRINGVILLE
208 PM EDT WED JUL 21 2010

...THUNDERSTORMS WILL CONTINUE OVER SOME OF WESTERN NEW YORK...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST OF LOCKPORT
PASSING TO THE NORTH OF RAPIDS, ALABAMA, AND ELBA AND OVER THE BYRON
AREA. WELL TO THE SOUTH OTHER SCATTERED SHOWERS AND THUNDERSTORMS
WILL MOVE OVER THE PORTVILLE, BOLIVAR, AND WHITESVILLE AREAS OF
CATTARAUGUS AND ALLEGANY COUNTIES. MANY OF THESE STORMS WILL PRODUCE
TORRENTIAL DOWNPOURS, FREQUENT LIGHTNING, SMALL HAIL, AND STRONG
WIND GUSTS. YOU CAN EXPECT VISIBILITY TO BE GREATLY REDUCED, AND
WITH RAINFALL RATES OF UP TO AN INCH AND A HALF PER HOUR PONDING ON
ROADS IS LIKELY. BE ON THE ALERT FOR THE POSSIBILITY OF POOR
DRAINAGE FLOODING IN SOME AREAS.
Special weather statement, Jul 21, 2:22 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
222 PM EDT WED JUL 21 2010

NYZ006>008-212000-
OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE
222 PM EDT WED JUL 21 2010

...STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON...

AT 215 PM SEVERAL STRONG TO SEVERE THUNDERSTORMS WERE PASSING
ACROSS SOUTHERN ONTARIO CANADA. THESE STORMS ARE EXPECTED TO
CONTINUE THEIR STRENGTH AND CROSS THE EASTERN LAKE ONTARIO REGION
INCLUDING THE LAKE ONTARIO SHORELINE NEAR 315 PM NEAR NORTHERN
AND WESTERN JEFFERSON AND CLOSER TOWARDS 4 PM TO 5 PM FOR
SOUTHERN LEWIS AND EASTERN OSWEGO COUNTY.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS IN
EXCESS OF 60 MPH ALONG WITH LARGE HAIL. ANY THUNDERSTORM ALSO HAS
THE POTENTIAL TO PRODUCE PONDING OF WATER ON ROAD WAYS...REDUCED
VISIBILITIES AND FREQUENT CLOUD TO GROUND LIGHTNING.

THESE STORMS ARE EXPECTED TO COME TO AN END MID EVENING.

PERSONS ACROSS THE EASTERN LAKE ONTARIO REGION SHOULD PAY CLOSE
ATTENTION FOR RAPIDLY CHANGING WEATHER CONDITIONS AND POSSIBLE
SEVERE WEATHER WARNINGS. MOVE INDOORS AT THE FIRST SIGN OF
THREATENING WEATHER. IF YOU CAN HEAR THUNDER, YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

THOMAS
Special weather statement, Jul 21, 3:08 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
308 PM EDT WED JUL 21 2010

NYZ001-002-011-212115-
NIAGARA-ORLEANS-GENESEE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BATAVIA
308 PM EDT WED JUL 21 2010

            ...THUNDERSTORMS WILL CONTINUE...

A LINE OF SHOWERS AND THUNDERSTORMS AROUND 10 MILES WIDE WILL REMAIN
BETWEEN LOCKPORT AND BYRON. THE STORMS HAVE BEEN CONTINUALLY
REGENERATING AND ARE LIKELY TO PRODUCE 2 OR MORE INCHES OF RAIN PER
HOUR AS WELL AS FREQUENT LIGHTNING, SMALL HAIL, AND STRONG WIND
GUSTS OVER EXTREME SOUTHERN ORLEANS COUNTY AND GENESEE COUNTY NORTH
OF ALABAMA AND ELBA. YOU CAN EXPECT VISIBILITY TO BE GREATLY REDUCED
AND PONDING ON ROADS IS LIKELY. BE ON THE ALERT FOR THE POSSIBILITY
OF POOR DRAINAGE FLOODING IN SOME AREAS.

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:37 AM EDTSpecial Weather StatementBUFLivingston53 min
Jul 21, 8:39 AM EDTSevere Thunderstorm WarningBUFLivingston, Wyoming21 min
Jul 21, 11:41 AM EDTSevere Thunderstorm WarningBUFWayne64 min
Jul 21, 1:14 PM EDTAreal Flood AdvisoryBUFMonroe3 hr
Jul 21, 1:19 PM EDTSmall Craft AdvisoryBUF7 hr
Jul 21, 1:25 PM EDTSevere Thunderstorm WarningBUFMonroe, Ontario, Wayne52 min
Jul 21, 2:24 PM EDTAreal Flood AdvisoryBUFErie, Genesee, Monroe, Niagara, Orleans3 hr
Jul 21, 2:28 PM EDTSpecial Marine WarningBUF92 min
Jul 21, 3:03 PM EDTSpecial Marine WarningBUF57 min
Jul 21, 3:11 PM EDTSpecial Marine WarningBUF64 min
Jul 21, 4:42 PM EDTAreal Flood WarningBUFGenesee, Monroe4 hr
Jul 21, 4:48 PM EDTSpecial Weather StatementBUFGenesee57 min
Jul 21, 5:01 PM EDTSpecial Weather StatementBUFLewis59 min
Jul 21, 5:04 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis29 min
Jul 21, 5:12 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe63 min
Jul 21, 5:32 PM EDTSpecial Marine WarningBUF88 min
Jul 21, 6:00 PM EDTSpecial Marine WarningBUF45 min
Jul 21, 6:12 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis63 min
Jul 21, 6:33 PM EDTSpecial Weather StatementBUFOswego57 min
Jul 21, 6:37 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego53 min
Jul 21, 7:23 PM EDTSpecial Weather StatementBUFLewis37 min
Jul 21, 7:30 PM EDTSevere Thunderstorm WarningBUFLewis14 min
Jul 21, 7:40 PM EDTSpecial Weather StatementBUFOntario65 min
Jul 21, 7:46 PM EDTSpecial Weather StatementBUFLivingston59 min

Nearby

Severe Thunderstorm Warnings in New York, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.